Hail, Buckingham
- When
- June 26, 8:15 PM EST
- Where
- Buckingham County, 1 mi NW of Gold Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -78.383
A supercell storm, formed over eastern Buckingham County during the evening hours of June 26th. This storm persisted or regenerated over a duration of almost 4 hours and produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A supercell storm, formed over eastern Buckingham County during the evening hours of June 26th. This storm persisted or regenerated over a duration of almost 4 hours and produced large hail and strong winds. The radar rainfall estimates were between 2 and 4 inches which resulted in isolated flash flooding on Little Georgia Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 6:17 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 717 PM EDT FRI JUN 26 2009 .SYNOPSIS... A WEAK COLD FRONT OVER THE OHIO VALLEY WILL CROSS INTO THE CAROLINAS TONIGHT. ANOTHER WEAK HIGH PRESSURE WILL BE OVER THE REGION SATURDAY...AND THEN ANOTHER COLD FRONT WILL SWEEP THROUGH LATER SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... HAVE DECREASED CHANCES FOR THUNDERSTORMS INTO THIS EVENING...AS IT IS TURNING OUT THAT THE CWA IS IN BETWEEN THE BETTER UPPER FORCING ASSOCIATED WITH THE JET DYNAMICS AND PVA FROM NRN VA NORTHWARD...AND THE BETTER INSTABILITY AND LOW LEVEL CONVERGENCE WEST OF THE APPLNS IN KY. STILL THINK THAT THERE WILL BE SCATTERED TSTMS- PARTICULARLY IN THE MTNS ALONG THE WESTERN SLOPES. WITH MODERATE TO STRONG INSTABILITY...AND WEAK TO MODERATE SHEAR...A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. TSTM ACTIVITY WILL CONTINUE INTO THE EVENING HOURS...BUT SHOULD WANE WITH LOSS OF HTG AS THE UPPER LEVEL FORCING WILL BE NORTH AND EAST OF THE FORECAST AREA. HAVE INCLUDED SOME FOG IN THE FORECAST AS SFC DEWPOINTS WILL BE HIGH OVERNIGHT AND WINDS LIGHT. OVERNIGHT LOWS WILL BE WARM AND MUGGY AS WELL- GENERALLY RANGING THROUGH THE 60S. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... IN THE WAKE OF THE FRONTAL BOUNDARY...HIGH PRESSURE WILL BUILD SOUTH ACROSS OUR REGION SATURDAY. A DRY NWRLY FLOW SATURDAY SHOULD BRING PLENTY OF SUNSHINE TO THE AREA...AND SEASONALLY WARM TEMPERATURES FROM THE LOWER 80S...TO LOWER 90S IN SOUTHSIDE VA AND THE NW PIEDMONT OF NC. TRIMMED POPS LATE SATURDAY NIGHT AND SUNDAY IN THE MTNS. MODELS HAVE BACKED OFF IN REGARDS TO MOISTURE RETURN/PRECIP. PLAYED LOW TEMPERATURES CLOSER TO WARMER MET GUID. ELECTED TO USE GFSMOS FOR HIGH TEMPERATURES ON SUNDAY WITH ITS LOWER 90S IN THE FOOTHILLS AND PIEDMONT AHEAD OF FRONTAL BOUNDARY. AFTER A COLD FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...MODELS ARE IN GOOD AGREEMENT IN STRENGTHENING THE EASTERN TROUGH AND RETROGRADING THE CENTRAL RIDGE...BUT WITH PLENTY OF DIFFERENCES IN THE POSITION OF A CLOSED UPPER LOW IN THE TROUGH...AND THE TIMING OF INDIVIDUAL SHORT WAVES AROUND THE LOW CENTER. && .LONG TERM /TUESDAY THROUGH FRIDAY/... USED A BLEND OF CONTINUITY AND HPC GUIDANCE WHICH LEANED TOWARDS ECMWF FOR MEDIUM RANGE. IN GENERAL...THIS WEATHER PATTERN SHOULD BRING SOME COOLER TEMPERATURES AND WITH STEEPENING LAPSE RATES...A LITTLE BETTER CHANCE FOR DIURNAL CONVECTION- ESPECIALLY IF THERE ARE ANY STRONGER SHORT WAVES THAT ROTATE AROUND THE UPPER LOW. WITH A NORTHWEST FLOW INTO THE AREA...THE BEST CHANCES FOR AFT/EVE TSTMS WILL BE IN THE MTNS...PARTICULARLY SE WV AND THE HIGHLANDS OF VA. HELD ON TO NEAR NORMAL TEMPERATURES THROUGH FRIDAY WITH LOWS MAINLY FROM IN THE MID 50S TO MID 60S...AND DAY TIME HIGHS RANGING FROM MID 70S IN THE MTNS...TO MID 80S TO AROUND 90 IN THE EAST. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... A COLD FRONT OVER THE OHIO VALLEY WILL SWING THROUGH THE AREA OVERNIGHT. AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED THUNDERSTORMS MAY STILL DEVELOP ACROSS PARTS OF THE AREA AND THEN LINGER THRU ABOUT 03-05Z. HOWEVER GIVEN A DEEP W/NW FLOW...CONFIDENCE IN SEEING A SHOWER/STORM AT ANY OF THE TAF SITES REMAINS LOW SO WILL ONLY KEEP VCNTY MENTION OF TSRA GOING IN A FEW SITES THIS EVENING. ONCE ANY PRECIP FADES...EXPECT LINGERING LOW LEVEL MOISTURE TO START PRODUCING FOG IN SPOTS WITH SOME LOW CLOUDS ACROSS THE SE WVA LOCATIONS PER POST FRONTAL LIGHT NW FLOW LATE TONIGHT. THIS PLUS ANY RAINFALL WILL LEAVE LOW LEVELS MOIST SO THE CHANCE OF MVFR FOG IS GOOD IN THE FAVORED LOCATIONS...LYH...DAN...LWB. LWB WILL LIKELY DROP DOWN TO LIFR TOWARD MORNING. ANY FOG/STRATUS IN THE AREA WILL LIFT QUICKLY SAT MORNING. DRY AIR OVER REGION BEHIND THE FRONT WILL BRING VFR FLIGHT CONDITIONS SATURDAY. THE REGION WILL RETURN TO A WARM AND HUMID AIRMASS SUNDAY WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS TUESDAY...MAINLY IN THE MTNS. AFTERNOON AND EVENING THUNDERSTORM COVERAGE WILL BE ON THE INCREASE BEGINNING WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT FRI JUN 26 2009 NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047- 058-059-WVZ042>045-271600- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 1150 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ007-009-010-012-015-271600- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 1150 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AHEAD OF A COLD FRONT MOVING THROUGH LATE IN THE DAY. THERE WILL BE A THREAT OF ISOLATED DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Norfolk radar (KAKQ), 141 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were blown down on power lines in the Bridgeport area.
Two trees were down in the Gold Hill area and power outages were reported.
Water from Little Georgia Creek was over Route 720 about 1 foot deep and the road was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184859, 184860, 184864, 184862, 184865, 184863, 184861.